Virginia, 2003

Flash Flood and Heavy Rain in Virginia, July 3, 2003

July 3, 2003 · NWS LWX · 5 events in 5 counties and zones

The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd. 5 inches of rainfall caused flooding in a few locations near the Blue Ridge Mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd. Up to 4.5 inches of rainfall caused flooding in a few locations near the Blue Ridge Mountains. In Albemarle County, four roads were closed by flooding just south of Charlottesville. A mudslide closed Route 53 near Simeon. A total of 5 inches was recorded in Charlottesville. In Madison County, 2.3 inches was recorded in Madison. In Page County, 2.9 inches fell in Big Meadows. In Rappahannock County, 2.6 inches was recorded in Mathews Arm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 9:00 PM EST, 3 hours earlier.

Area forecast discussion, Jul 2, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT WED JUL 2 2003

.SHORT TERM...TNGT AND TMRW...

ALL PRODUCTS ALREADY RELEASED.

AS NO PLACE IN THE CWA HAS RECORDED MORE THAN 1.5 INCHES TDA...AND
PCPN..ALTHOUGH STEADY...WL REMAIN ON THE LGT SIDE HAVE OPTED TO CANX
THE FLD WTCH. RDR SHIFT IS EYEING A CELL W/ LGTNG THAT WL ENTER
NELSON CO...BUT CELL LOOKS PROGRESSIVE AND AM NOT XPCTG ANY FLDG FM
IT. HOWEVER WELL KEEP OUR EYES ON IT DURG THE NEXT HR.

OTHER THAN THAT JUST A GRADUAL UPWARD PROGRESSION OF THE WX. LOWERED
THE XPCTD QPFS FOR THU BY QUITE A BIT.

.LONG TERM...TMRW NIGHT AND BEYOND...
MED RANGE GUIDANCE IN GOOD AGRMT THRUT THE MED RANGE PORTION OF THE
FCST. CANADIAN/GFS/ECMWF ALL DEVELOP A TYPICAL SUMMERTIME
SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF
WESTERLIES REMAINING N OF THE MID ATL. THIS PATN SUGGESTS A NORMAL
SUMMERTIME PATN FOR MUCH OF THE PD.

MDLS BRING A WK CDFNT THRU THE CWFA LATE SUN...BUT ATTM...DON/T FEEL
THERE IS MUCH SYNOPTIC SUPPORT FOR THIS. UPR PATN REMAINS FAIRLY
FLAT...AND SFC RIDGE BEHIND THE CDFNT IS NOT VRY STG. THIS WOULD
SUGGEST THAT CWFA WL REMAIN ON THE WARM SIDE OF THE CDFNT. WL LEAVE
THE FCST DRY AND WARM FOR NOW. DAY TO DAY MAXIMA NOT EXPECTED TO CHG
ALL THAT MUCH...AS LLVL PARTIAL THICKNESSES REMAIN NEARLY CONSTANT
THROUGH EARLY NEXT WEEK.

MDLS SHOWING A STRONGER CDFNT TO PUSH THRU ON DAY 7...WITH SOME
DECENT UPR SUPPORT...SO WL GO WITH SLGT CHC POPS FOR TUE.

OTRW...REMAINDER OF THE XTND FCST IN EXCELLENT SHAPE...NO OTHER CHGS
ATTM.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 2, 10:50 AM EST, 13 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE
AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES
...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN
EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN
VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL
MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jul 2, 11:43 PM EST, 17 minutes before
VAZ037-030645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 AM EDT THU JUL 3 2003

...HEAVY RAIN CONTINUES...

MODERATE TO HEAVY RAIN HAS FALLEN JUST SOUTHWEST OF CHARLOTTESVILLE
IN THE AREA BETWEEN CHARLOTTESVILLE...NORTH GARDEN...AND KEENE.
WEATHER SERVICE RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS
FALLEN IN THE PAST COUPLE OF HOURS IN THAT AREA. RAIN WILL LIKELY
CONTINUE FOR THE NEXT HOUR ALTHOUGH IT IS NOT QUITE AS HEAVY AS IT
HAD BEEN.

IF TRAVELLING IN THAT AREA STAY ALERT FOR WATER COVERED ROADS.
RESIDENTS BE ALERT FOR RISING WATER ALONG CREEKS AND STREAMS.

STRONG

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Page

When
July 3, 12:00 AM EST to 5:00 AM EST
Where
Page County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Heavy Rain, Madison

When
July 3, 12:00 AM EST to 5:00 AM EST
Where
Madison County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Heavy Rain, Rappahannock

When
July 3, 12:00 AM EST to 5:00 AM EST
Where
Rappahannock County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Heavy Rain, Charlottesville (C)

When
July 3, 12:00 AM EST to 5:00 AM EST
Where
Charlottesville (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Flash Flood, Albemarle

When
July 3, 3:35 AM EST to 4:35 AM EST
Where
Albemarle County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Four roads were closed by flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369225, 5369226, 5369227, 5369491, 5369224.